Muscle aches and Statin drugs- New York Times
People who use statin drugs to lower their cholesterol sometimes complain of muscle pain and soreness. But a new study suggests that in some cases these side effects may be a result of combining statins with other medications.
The research found that people taking statins had double the risk of muscle pain when they were prescribed various other drugs, and often these side effects were what prompted people to stop taking statins. People in the study who quit using statins because they could not tolerate them were, on average, taking as many as three other drugs that could increase the risk of side effects.
Statins are among the most widely prescribed drugs in the world and used by roughly 20 million Americans to reduce the risk of heart attacks and stroke. But the new research suggests that doctors and pharmacists may need to do a better job of managing the medications that are prescribed in combination with them.
“What this tells us is that if we as practitioners and as patients are proactive about knowing the potential drugs that could cause interactions, we could reduce the risk of these muscle pains and side effects,” said Matthew K. Ito, a professor at the Oregon State University College of Pharmacy and the president of the National Lipid Association, a nonprofit group representing specialists in lipid disorders that funded the study. “These medications are lifesaving. But patients don’t benefit from them if they’re not taking them because of a side effect.”
Statins lower LDL cholesterol and can reduce inflammation in arteries. But some studies suggest that as many as one out of five people taking them experience aches, weakness and general soreness in their muscles, a condition referred to as myopathy. Scientists suspect this occurs because statins block the production of a molecule the body uses to generate energy, called CoQ10; clinical trials are currently exploring whether taking CoQ10 supplements can prevent this from happening.
About a quarter of Americans older than 45 are prescribed statins, and it is well known that a large number of antibiotics, antidepressants and other medications can interfere with the way they are metabolized. Some drugs inhibit an enzyme that helps metabolize statins, called CYP450. Others block proteins that help transport statins across the gastrointestinal tract and into and out of the liver. But the net result of drugs that have this impact is the same: They increase the concentration of statins in the bloodstream, amplifying their effects.
In the new study, which was published in The Journal of Clinical Lipidology, Dr. Ito and his colleagues examined data on more than 10,000 current and former statin users. Roughly a third reported having experienced muscle pain that began or worsened when they took statins, and about 60 percent of people who stopped taking them said that these side effects were the reason.
The researchers found that people who quit using the drugs were taking, on average, three other medications that could interfere with the normal metabolism of statins. Over all, after controlling for other myopathy risk factors, the study found that people taking these other medications were 80 percent more likely to stop taking statins.
Because statins are widely used by older adults, many of the people taking them are on other medications for diabetes, hypertension, gout or other chronic conditions, said Dr. James A. Underberg, the director of the Bellevue Hospital Lipid Clinic in New York, a lipidologist who was not involved in the research. Dr. Underberg said many of the patients referred to him are people who tried various statins and could not tolerate them.
Doctors often decide which statins to prescribe based on cost and insurance coverage. But the new research suggests that prescribing based on the potential for drug interactions may affect whether patients actually take them or not.
“If you think about the drug interactions, then you can better predict who is going to get into trouble and who is not, and maybe you should be using that information to select your drugs,” said Dr. Underberg, a clinical assistant professor at the New York University School of Medicine. “Instead of just saying, ‘I’m going to choose this drug because it’s the cheapest or the one I have in my office,’ you should think about which one makes sense based on the drug interactions that are at play.”
Dr. Ito said it was “nearly impossible” for doctors to know all the potential drug interactions of each one of the more than a half dozen statins on the market. One potential way to help doctors flag such problems is with better electronic prescribing systems. But less than half of all hospitals have electronic medical records in place, he said, and most of those that do are using rather basic systems.
“There needs to be better systems to identify these potential interactions,” he said, “and that will help reduce these potential issues.”
Dr. Underberg said that in the meantime, clinicians should think carefully when prescribing statins to patients who are on other drugs, because if they do not, their patients may not be using statins very long.
“Just because there are seven statins does not mean people are going to let you try seven times,” he said.